The importance of calcium for our bones has long been publicized, but it seems that taking too much in the form of supplements can seriously damage our health.
Advertising calcium supplements for the prevention & treatment of osteoporosis - a condition where bones become so brittle that they break easily - has encouraged their widespread use. According to a new report - published in the Journal of the American Society of Nephrology. - (inadvertent) calcium overdose has become common, with pregnant & post menopausal women being at greatest risk. Taking excessive amounts of calcium in the form of supplements can lead to high blood pressure, kidney damage, & potentially even kidney failure.
Calcium is found readily in lots of foods, such as milk & other dairy produce, green leafy vegetables, & fish with edible bones. However, as people become older it becomes more difficult to get enough of these nutrients, in part because as we get older our bodies don’t absorb the calcium so easily. Because of this many people routinely take supplements to reduce the risk of broken bones. Without realising it some people take far more than the recommended dose potentially resulting in a serious condition currently known as milk-alkali syndrome.
The new report – written by American researchers from the University of Pennsylvania School of Medicine in Philadelphia - looked into the history of the syndrome & its recent resurgence. It seems that the syndrome first came to light in the early 1900s. An American doctor – Bertram Welton Sippy – came up with a new diet for treating people suffering from peptic ulcers (consequently known as the Sippy diet).
As well as taking antacid medication, the Sippy diet involved eating large quantities of milk, cream, eggs, & cereals every half an hour. While the diet helped counteract the effects of the peptic ulcers, it resulted in patients consuming excessively high levels of calcium, & becoming known - because of the high milk content involved – as milk alkali syndrome.
The advent of effective medication for the ulcers meant that the necessity for the diet declined, & along with it the incidence of milk-alkali syndrome. During the 1990s the syndrome once again became more common due to the increase in use of over the counter supplements. The scientists carrying out the study feel that due to its current cause, it would be more appropriate for it to be known as calcium-alkali syndrome.
High blood calcium levels – hypercalcaemia – which result from calcium supplement overdose account can result in some of the following symptoms: nausea & vomiting, abdominal pain, excessive thirst, frequent urination, constipation, weight loss, fatigue, muscle weakness, & confusion.
The researchers emphasise that the supplements are safe when only the recommended daily dosage of around 800 milligrams is taken.